Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Gaylord, MI
NWS Gaylord, MI issued this special weather statement at Jul 5, 2021, 7:16 PM EDT for Crawford County, Kalkaska County, Montmorency County, Michigan. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2021, 7:16 PM EDT (23:16 UTC)
- Expired
- Jul 5, 2021, 8:15 PM EDT
- In force
- 59 min
- Issued by
- NWS Gaylord, MI
Counties Crawford County, MI, Kalkaska County, MI, Montmorency County, MI
The radar
The NCL Michigan radar (KAPX), 18 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 11.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1115 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 998 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
578
WWUS83 KAPX 052316
SPSAPX
Special Weather Statement
National Weather Service Gaylord MI
716 PM EDT Mon Jul 5 2021
MIZ022>024-026>029-032-033-060015-
Otsego-Grand
Traverse-Montmorency-Kalkaska-Alpena-Missaukee-Oscoda-Wexford-
Crawford-
716 PM EDT Mon Jul 5 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ALPENA...
NORTHERN WEXFORD...SOUTHEASTERN GRAND TRAVERSE...SOUTHEASTERN
OTSEGO...CRAWFORD...KALKASKA...NORTHWESTERN MISSAUKEE...MONTMORENCY
AND NORTHWESTERN OSCODA COUNTIES...
At 716 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Royston to near Buckley. Movement
was east at 30 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Alpena, Kalkaska, Grayling, Atlanta, Lewiston, Lachine, Sharon,
Kingsley, Frederic, Hillman, Buckley, Lovells, Fife Lake, Sigma,
Fletcher Pond, Loud Township, Darragh, South Boardman, Spratt and
Hetherton.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4446 8510 4449 8582 4451 8582 4511 8406
4514 8327 4510 8325
TIME...MOT...LOC 2316Z 265DEG 27KT 4514 8399 4453 8571
$$
MLRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Jul 5, 7:01 PM EDT, 15 minutes earlier.
Area forecast discussion, Jul 5, 7:01 PM EDT, 15 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 701 PM EDT Mon Jul 5 2021 .NEAR TERM...(Through Tonight) Issued at 343 PM EDT Mon Jul 5 2021 ...Perhaps a few stronger storms into this evening... High impact weather potential: Minimal. May see isolated severe storms into this evening across portions of northern lower Michigan. Pattern synopsis and forecast: Weak shortwave trough working its way east into our area early this afternoon, with main mid level support and dynamics removed well to our north across northern Ontario. Cold front tied to this wave making slow southeast progress across eastern upper Michigan down into eastern Wisconsin. Moderately unstable atmosphere out ahead of this front, as evident by both SPC mesoanalysis and convective allowing guidance showing upwards of 2+K joules/kg of most unstable cape across much of the Northwoods. However, given lack of deeper forcing for ascent, shower and thunderstorm coverage has remained fairly disorganized and limited. Definitely another warm and muggy day, with current temperatures punching well up into the 80s for many and surface dewpoints up into the 60s. Cold front will continue to work slowly southeast this afternoon and evening...essentially "washing out" overnight as more bonafide cold front drops south out of Ontario. Weak convergence via lead front and convectively driven outflow boundaries will help to drive at least scattered shower and thunderstorm development into this evening. Primary forecast concerns/challenges: Addressing thunderstorm chances and intensity into this evening Details: Expect storms to continue propagate/build southeast the remainder of this afternoon into this evening along and ahead of that weakening cold front. Storm coverage should remain somewhat disorganized owning to lack of deeper forcing, with convective induced outflows likely dictating where best shower and storm coverage will reside. Although both sub 30 knot effective shear and lack of organization argue against an organized severe weather threat, some decent dcape, respectable cape through the hail growth region, and potential for precip-loaded cores (precipitable water values over 1.50 inches) all support at least isolated severe storm potential...with marginal severe wind gusts and hail the primary severe weather concern. In addition, given such a moisture rich environment, any storm will be capable of producing heavy rainfall rates...although expected steady southeast propagation should preclude any significant flooding concerns. Lead front (essentially the "effective" front) works its way south of the area overnight, taking the deeper moisture along with it. Surface driven instability also wanes considerably, leaving approach of the that secondary cold front little to work with. Expect after evening activity slides southeast, much of the overnight will be dry. Mild weather continues, with lows by morning ranging from the upper 50s across eastern upper, to the lower and middle 60s across northern lower Michigan. && .SHORT TERM...(Tuesday through Thursday) Issued at 343 PM EDT Mon Jul 5 2021 ...Welcomed Rainfall Expected... High impact weather: Locally heavy rainfall possible. The surface cold front which will move across the region tonight is expected to stall out just to the south of the forecast area Tuesday (in the vicinity of M-55) and remain nearly stationary for 36 to 48 hours. Meanwhile, a wave of low pressure is shown to move slowly through the flow (along the front) from late Tuesday through early Thursday. Rain is expected to arrive late Tuesday afternoon into Tuesday evening from west to east. In addition, the airmass remains very moist across the area with precipitable waters of between 1.50 and 1.75 inches. This pattern is expected to bring a decent rainfall across northern Michigan with amounts of 1+ inches. In addition, much of the area is in a marginal risk for excessive rainfall. Although there could be some embedded thunder, better instability is expected to remain south of the region limiting severe potential. Can not rule out daytime heating induced isolated thunderstorms across southeast counties Tuesday afternoon with models indicating that there will be a few hundred J/kg of mixed layer cape. Cooler across the upper Peninsula Tuesday with highs only in the upper 60s to mid 70s. Remaining very warm across the northern Peninsula (but with less humidity) with highs ranging from the upper 70s north to near 90s southeast. Cooler Wednesday and Thursday with highs only in the mid 60s to low 70s. .LONG TERM...(Thursday night through Monday) Issued at 343 PM EDT Mon Jul 5 2021 ...Seasonable Temperatures... High impact weather potential: None is expected. Lots of uncertainty heading into the end of the week into next weekend. Some models bring another slow moving system across the region while others including the 12z ECMWF and GFS are keeping this sytem well south of northern Michigan through Sunday (possibly reaching the area early next week). The blend has pops pretty much through the extended but we shall see how much if any rainfall we get next weekend. Temperatures should return to near seasonable levels with highs generally in the mid and upper 70s. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 700 PM EDT Mon Jul 5 2021 Upstream cold front will drop SE into the Straits area by daybreak...and then continue south to around Saginaw Bay by Tuesday evening. Scattered to numerous showers and thunderstorms will continue to impact much of Northern Lower Michigan as this front drops thru our region...with the best chances occurring this evening along and south of M-32. Prevailing conditions will remain VFR thru the 24 hours TAF forecast period...but may briefly drop to MVFR/IFR within any of the heavier showers and storms. Surface winds will remain from the W/WS AOB 10 kts tonight...becoming NW behind the front on Tuesday. && .MARINE... Issued at 343 PM EDT Mon Jul 5 2021 Weak cold front expected to stall/washout across the area tonight. Pressure gradient will weaken in the process, resulting in winds and waves falling below advisory levels this evening. Sub-advisory conditions look to continue into Tuesday night, with gusty northeast winds Wednesday perhaps resulting in small craft advisory conditions on some nearshore waters. Scattered showers and thunderstorms expected into this evening, with the threat for more showers returning later Tuesday into Wednesday. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...MB SHORT TERM...AS LONG TERM...AS AVIATION...MR MARINE...MB
Hazardous weather outlook, Jul 5, 3:35 PM EDT, 3 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 335 PM EDT Mon Jul 5 2021 MIZ016>018-020>036-041-042-086>088-095>099-061200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 335 PM EDT Mon Jul 5 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Through tonight. Scattered thunderstorms will continue into this evening across northern Michigan. While widespread severe weather is not expected, isolated severe thunderstorms are possible across the area into the evening. Wind gusts to 60 mph and hail to one inch in diameter are the primary severe weather concerns. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is additional chances for thunderstorms Tuesday afternoon through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-061200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 335 PM EDT Mon Jul 5 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Through tonight. Scattered thunderstorms will continue into this evening across northern Michigan and the surrounding nearshore waters. While widespread severe weather is not expected, isolated severe thunderstorms are possible across the area into the evening. Wind gusts to 60 mph and hail to one inch in diameter are the primary severe weather concerns. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is additional chances for thunderstorms Tuesday afternoon through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Jul 5, 7:16 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
716 PM EDT Mon Jul 5 2021
MIZ022>024-026>029-032-033-060015-
Otsego-Grand
Traverse-Montmorency-Kalkaska-Alpena-Missaukee-Oscoda-Wexford-
Crawford-
716 PM EDT Mon Jul 5 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ALPENA...
NORTHERN WEXFORD...SOUTHEASTERN GRAND TRAVERSE...SOUTHEASTERN
OTSEGO...CRAWFORD...KALKASKA...NORTHWESTERN MISSAUKEE...MONTMORENCY
AND NORTHWESTERN OSCODA COUNTIES...
At 716 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Royston to near Buckley. Movement
was east at 30 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Alpena, Kalkaska, Grayling, Atlanta, Lewiston, Lachine, Sharon,
Kingsley, Frederic, Hillman, Buckley, Lovells, Fife Lake, Sigma,
Fletcher Pond, Loud Township, Darragh, South Boardman, Spratt and
Hetherton.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4446 8510 4449 8582 4451 8582 4511 8406
4514 8327 4510 8325
TIME...MOT...LOC 2316Z 265DEG 27KT 4514 8399 4453 8571
MLRThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 3:25 AM EDT | Small Craft Advisory | APX | 12 hr | |
| Jul 5, 2:30 PM EDT | Special Marine Warning | APX | 60 min | |
| Jul 5, 2:43 PM EDT | Severe Thunderstorm Warning | APX | Alcona | 17 min |
| Jul 5, 7:58 PM EDT | Special Marine Warning | APX | 104 min |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.